Debris Flow, Central Yampa River Basin
- When
- August 2, 12:30 PM MST to 4:30 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Rainfall caused mud slides along Piceance Creek which closed Rio Blanco County Road 5 in both directions near the intersection of Rio Blanco County Road 26. Mud up to two feet deep was deposited on the road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Rainfall caused mud slides along Piceance Creek which closed Rio Blanco County Road 5 in both directions near the intersection of Rio Blanco County Road 26. Mud up to two feet deep was deposited on the road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 2, 2:03 AM MST, 10 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 303 AM MDT TUE AUG 2 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... NOCTURNAL CONVECTION CONTINUES EARLY THIS MORNING AS A WEAK UPPER LEVEL SHORTWAVE ROTATES NORTH THROUGH THE FORECAST AREA. THIS ACTIVITY WILL GRADUALLY DIMINISH THIS MORNING...WITH A BRIEF BREAK IN STORE FOR THE AREA LATER THIS MORNING. BREAK WILL BE SHORT-LIVED AS MONSOONAL TAP OF MOISTURE CONTINUES WITH PRECIPITABLE WATER VALUES EXPECTED TO HOLD NEAR ONE INCH. THIS WILL BRING LOCALLY HEAVY RAINS WITH A FEW OF THE STRONGER STORMS. HAVE INCREASED POPS SUBSTANTIALLY OVER THE HIGHER TERRAIN...AS AFTERNOON/EVENING CONVECTION WILL ONCE AGAIN DEVELOP...SPREADING INTO THE VALLEYS BY LATE AFTERNOON AND OVERNIGHT. EXPECT SIMILAR NOCTURNAL SITUATION TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS. WITH WIDESPREAD HEAVY RAIN NOT EXPECTED JUST YET...WL HOLD OFF ON ISSUING ANY FLOODING HIGHLIGHTS...ALTHOUGH DAY SHIFT MAY WISH TO RE-EVALUATE POTENTIAL ONCE THE MORNING SOUNDING IS IN. LITTLE CHANGE ON WEDNESDAY WITH UPPER LEVEL RIDGING HOLDING STRONG OVER THE EASTERN PLAINS OF COLORADO...WHICH WL CONTINUE TO ALLOW MOISTURE TO BE DRAWN NORTHWARD INTO WESTERN COLORADO AND EASTERN UTAH. AS FAR AS TEMPERATURES ARE CONCERNED...HAVE SHAVED MAX TEMPS BACK A FEW DEGREES TODAY AND AGAIN ON WEDNESDAY AS CLOUD COVER AND INCREASED LOW LEVEL MOISTURE HELP TO KNOCK OFF A COUPLE OF DEGREES FROM THE AFTERNOON HIGHS. BLANKET OF CLOUDS WILL HOWEVER...HELP HOLD MIN TEMPS UP A NOTCH...WHICH IS ALREADY WELL HANDLED IN THE CURRENT SET OF GRIDS. .LONG TERM (THURSDAY THROUGH MONDAY)... MONSOONAL MOISTURE TO REMAIN OVER THE AREA THURSDAY AND FRIDAY FOR CONTINUED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE AFTERNOON AND EVENING HOURS. GRADUAL DRYING FROM NORTH TO SOUTH THEN INDICATED BY THE MODELS AS THE UPPER HIGH REBUILDS TO THE NORTHWEST ACROSS THE GREAT BASIN. THIS RESULTS IN A GENERAL NLY FLOW ACROSS MUCH OF THE AREA. GFS STILL MAINTAINS PRECIP WATER VALUES AROUND 0.75 ACROSS FAR SE UT/SW CO SAT, HOWEVER, AND WILL KEEP A CHANCE OF SHOWERS/TSTMS ACROSS THE SRN MTNS SAT-MON WITH JUST A SLIGHT CHANCE FOR THE N. TEMPS WARM SOME THIS WEEKEND WITH THE DRIER AIR. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && JDC/JAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE AUG 2 2005 COZ001>014-017>023-UTZ022>025-027>029-031145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT TUE AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO NEAR 50 MPH...FREQUENT LIGHTNING AND HEAVY RAIN. RAPID RUNOFF FROM THE HEAVY RAIN PRODUCING THUNDERSTORMS COULD LEAD TO LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN AREAS WHICH HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING. FREQUENT LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS AND RAINFALL RATES OF AN INCH AN HOUR OR GREATER. JDC
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471561.